MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0935
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was detached from the pusher assembly, the stretch resistant wire was fractured, and the pull wire protruded from the distal detachment tip (ddt).Conclusions: evaluation of the returned lantern revealed that the distal tip was ovalized.This damage may have occurred due to forceful manipulation during positioning through tortuous patient anatomy.Further evaluation revealed that the sr wire was fractured, the pull wire protruded from the ddt, and the embolization coil was detached.If the pc400 is forcefully retracted through an ovalized microcatheter, the sr wire may fracture, which will allow the embolization coil to detach from the pusher assembly.The pull wire protruding from the ddt also likely occurred due to forceful retraction of the pc400 through the ovalized lantern.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00283.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the portal vein using a lantern delivery microcatheter (lantern) and penumbra coil 400's (pc400s).It was noted that the patient's anatomy was slightly tortuous.During the procedure, the physician advanced the lantern towards the target portion of the portal vein, then deployed and detached an initial pod5.While attempting to advance a new pc400 through the lantern, the physician experienced resistance around the middle of the lantern and decided to remove the whole system from the patient.The physician then attempted to advance the pc400 through the lantern outside the patient's body; however, resistance was encountered again.Therefore, the lantern and pc400 were set aside and the procedure was completed using a new lantern and a new pc400.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7246375
Report Number3005168196-2018-00282
Device Sequence Number143436
Product Code HCG
UDI-Device Identifier00814548010588
UDI-Public00814548010588
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2023
Device Catalogue Number4002C0935
Device Lot NumberF64509
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2018
Initial Report FDA Received Date02/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1